Q. I feel a sudden change in heartbeat. Will Potassium tablet help?

Answered by
Dr. Rishu
and medically reviewed by iCliniq medical review team.
Published on Nov 30, 2016

Hi doctor,

Can a normal person take Potassium Chloride (99 mg) tablet for good working of the heart? I sometimes feel a sudden change in my heartbeat. Will this tablet help to rectify that? What are the side effects of the above mentioned tablet? I have started taking it just three days before and I did not see any improvement.

Dr. Rishu

Cardiology
#

Hi,

Welcome to icliniq.com.

  • No, Potassium chloride should not be taken without measuring serum potassium levels on daily or alternate day basis.
  • Homeostasis mechanism in our kidneys maintains the level of sodium and potassium in our body. Though 1000 mg potassium can be taken daily, but it is only indicated in patients on a low sodium diet or patients who are having low potassium levels in the blood (hypokalemia).
  • If you are noticing sudden changes in your heartbeat, then serum electrolytes should be done. Also, an EC should be taken.
  • Potassium is vital for normal activity of heart, but that amount of potassium is easily available to body through fruits and food we eat.
  • An increased level of extracellular potassium reduces myocardial excitability (contraction of the heart muscles) and depresses the conduction of the heartbeat.
  • A serum potassium level more than 7 milliequivalents per liter can be fatal also. It can cause blockage of the conduction system of the heart and arrhythmias.
  • My suggestion is stop taking potassium tablets on your own and get a serum electrolyte level and an ECG done to check the levels of potassium in your blood as skipped beats can be because of high levels.
  • If you feel sudden changes in your heartbeat, kindly do answer the following questions. Are you hypertensive? Do you smoke or drink alcohol? Kindly explain your lifestyle. For how long does this feeling last? Is this feeling accompanied by sweating?
  • You should get an ECG done as sudden change in heartbeat can be anything from normal tachycardia to arrhythmias. A detailed history, ECG and serum electrolyte level are important to know before making a valid comment.

Revert back with the reports to a cardiologist online -->https://www.icliniq.com/ask-a-doctor-online/cardiologist

Also Read Answers From:

Related Questions & Answers


Why are palpitations occurring even after pacemaker implantation?

Query: Hello doctor,My 71-year-old father was admitted to the hospital for palpitation occurrence and fast heart beating at 143 beats per minute. He was feeling dizziness in the morning. He was given injections to reduce the heart rate and has taken Holter monitoring for one day. He had previously undergon...  Read Full >>


Dr. Ganesh P Sapkal
Cardiologist

Answer: Hello, Welcome back to icliniq.com. I have gone through the report that you have provided. He is having the tachycardia-bradycardia syndrome. In this case, the pacemaker avoids his bradycardia episodes only. For his tachycardia episodes, drugs can be given. Sometimes the drug controls it perfectly...  Read Full

Can implantable cardioverter defibrillator cause AFib?

Query: Hello doctor, I would like to know if an implantable cardioverter defibrillator can cause AFib. Please explain.  Read Full >>


Dr. Rishu
Cardiologist

Answer: Hi, Welcome to icliniq.com. Implantable defibrillators are implanted to terminate an episode of atrial arrhythmia. AFib (atrial fibrillation) is also a type of atrial arrhythmia. The ICD not only provides treatment for atrial arrhythmias, but also provides treatment for ventricular arrhythmias, as ...  Read Full

Why is there irregular heartbeat with chest and shoulder pain?

Query: Hello doctor, I am an 18-year-old female, no current medications, no known conditions, family history of many different heart problems on both maternal and paternal sides, seen by a cardiologist for bigeminy and irregular heartbeat over the summer, palpations still happen pretty often, chest and sh...  Read Full >>


Dr. Carlos L. Alviar Md, Facc
Cardiologist, Criticalcare Physician

Answer: Hi, Welcome to icliniq.com. What you have is called premature ventricular contractions (AKA PVCs), which are extra beats coming from the bottom chamber of the heart and in some occasions they present in every other beat (what is called ventricular bigeminy) (attachment removed to protect patient ide...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Cardiologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.